Thunderstorm Wind, Hartley
- When
- June 7, 7:14 PM CST
- Where
- Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.030, -102.550
During the late overnight hours of the 7th into the 8th, several discrete thunderstorms moved through the northeastern combined Panhandles coming in from southwest Kansas and southeast Colorado. These discrete cells produced some large hail between baseball and grapefruit size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the late overnight hours of the 7th into the 8th, several discrete thunderstorms moved through the northeastern combined Panhandles coming in from southwest Kansas and southeast Colorado. These discrete cells produced some large hail between baseball and grapefruit size. One supercell dropped 4 inch diameter hail near Farnsworth, TX at 530 in the morning. Eventually the further development of storms in the north organized into a line going into the morning of the 8th. This line of storms moved south from the Oklahoma Panhandle all the way through the Texas Panhandle producing winds upwards of 90 mph. Several instances of wind damage was reported and ground stations measured multiple wind gusts well above 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 7, 1:43 PM CST, 5 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 243 PM CDT Tue Jun 7 2022 .SHORT TERM...This Afternoon through Wednesday Night... 19z WV satellite shows zonal flow aloft over the Panhandles, a large area of convection to our east over OK/AR, and ridging to our south over the Big Bend. At the surface, weak lee troughing due to the zonal flow aloft over the Rockies is present to our northwest while weak surface ridging has developed in the wake of the aforementioned convection. This has led to relatively moist easterly low level flow over the CWA, with dewpoints mainly in the 60s. Residual cloud cover persisted much of this morning, so temperatures remain mainly in the 70s and lower 80s, leading to complications with the forecast. This afternoon and tonight, disturbance aloft, currently breaking over the Rockies, looks to advance eastward. As it does so, it will likely encounter a narrow axis of surface instability extending from NE NM to NE CO on the eastern side of the aforementioned lee surface trough, with progged MLCAPE of around 2000 J/kg along this axis. Convergence along the surface trough, the aforementioned instability, and a bit of cooling ahead of the upper disturbance should allow convection to develop during the late afternoon and begin to trek eastward toward the Panhandles. Here in our forecast area, morning cloud cover has delayed surface destabilization considerably and latest short term guidance suggests the surface layer may fail to destabilize before insolation is lost this evening aside from perhaps the far northwestern Texas and Oklahoma Panhandles. Indeed, while guidance suggests plentiful MUCAPE values of 2000-3000 J/kg will be present across the area this evening, progged soundings suggest storms will tend to be ingesting elevated parcels, reducing risk of tornadoes and damaging winds. Finally, even in those areas which may hold on to surface instability through early evening, modeled hodographs are straight in the 1-5km layer, suggesting any supercells will tend to split, with resulting relatively quick upscale growth shortening the window for potential tornadoes. Thus, current thinking is that there will be a short window late this afternoon and early this evening where storms will be capable of large hail and damaging winds in the far northwestern Texas and western Oklahoma Panhandles. As the evening goes on and thunderstorms shift eastward, top end hail risk will reduce as storms grow upscale and wind risk will lessen as well as convection begins to traverse areas that are at least weakly stabilized at the surface. Otherwise, given the rich moisture with dewpoints in the 60s, localized flooding could occur if any storms pass over any cities and towns. Tomorrow, front pushes southward. This should provide enough lift for some sporadic light showers and perhaps a few rumbles of thunder during the day Wednesday given the plentiful low level moisture. With strongest axis of MUCAPE located just behind the front to our south, am not all that enthused with the potential for severe storms Wednesday. Ferguson && .LONG TERM...Thursday through Monday... The upper ridge will continue to build into the Mountain West Thursday with an elongated high pressure system across the Texas and into the southwest CONUS. Another subtle mid-level shortwave will develop through the afternoon hours across eastern New Mexico and Colorado with the development of thunderstorms through the late afternoon. A similar setup to Monday and Tuesday, low clouds may linger through the morning hours across portions of the Panhandles. The clearing of these low clouds will eventually lead to diurnal heating, but if these low clouds linger a bit longer then the daytime heating could be slowed a bit. The thunderstorms across the west will push eastward through the evening hours, but the flow aloft will be relatively weak with not a ton of dynamic forcing for storms other than the shortwave. Much of the Panhandles has a slight chance for showers and thunderstorms through the evening hours Thursday. A few of these storms may become strong to severe with large hail and damaging wind gusts the main threats. A weak front will push southward Friday morning through the Panhandles with north surface winds and temperatures halted from warming above the upper 80s to lower 90s. The upper ridge will deepen over New Mexico and Arizona Friday and Saturday with northwesterly flow aloft. However, there is not much chance for precipitation unless a shortwave were to develop and break down the high either afternoon off the higher terrain. Even then, with little to no forcing aloft, the storms would struggle to make it into the western Panhandles. Heading into the end of the weekend, the upper ridge will build farther east into the Central Plains as a trough digs into the western CONUS with southwesterly flow returning aloft. This will return the moisture fetch into the Panhandles aloft as we maintain southwesterly flow through early next week ahead of the next trough, which will continue to push the upper ridge eastward. Subtle disturbances in the flow aloft may lead to the potential for late afternoon and evening convection into early next week. The chances remain low at this time as this time period is still almost a week away. Temperatures will return to triple digits across portions of the Panhandles this weekend into early next week as the ridge builds overhead. However, with the trough swinging into the west and pushing the ridge eastward, these very hot temperatures will be short lived and the Panhandles will return to the 90s heading into the middle of next week. Rutt && .AVIATION...18Z TAFs... MVFR stratus continues to slowly rise and break up early Tuesday afternoon, with all sites expected to become VFR over the next few hours. Attention then turns to the potential for showers and thunderstorms this evening. Current thinking is that probability of thunder is high enough for a mention at each terminal for a few hours. Expect additional refinements with the next TAF cycle. Ferguson && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 63 80 62 91 / 30 20 20 5 Beaver OK 63 80 61 88 / 50 10 20 10 Boise City OK 58 76 59 90 / 50 20 20 20 Borger TX 65 83 64 94 / 40 20 20 5 Boys Ranch TX 63 81 63 95 / 30 20 20 5 Canyon TX 63 81 62 92 / 20 20 20 5 Clarendon TX 66 82 64 91 / 20 10 20 5 Dalhart TX 59 77 59 90 / 30 20 20 10 Guymon OK 62 81 63 94 / 60 10 20 10 Hereford TX 63 83 62 93 / 20 20 20 5 Lipscomb TX 63 80 61 87 / 50 30 20 10 Pampa TX 63 79 62 89 / 40 20 20 5 Shamrock TX 66 82 64 90 / 40 20 20 5 Wellington TX 68 84 65 91 / 30 10 20 5 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && 77/23
Hazardous Weather Outlook National Weather Service Amarillo TX 248 PM CDT Tue Jun 7 2022 OKZ001>003-TXZ001>020-317-081000- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 248 PM CDT Tue Jun 7 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible late this afternoon and tonight across the Oklahoma and Texas Panhandles. Some storms may become severe, with large hail and damaging winds the primary hazards. In addition, heavy rainfall may accompany the strongest storms, which could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible across much of the Oklahoma and Texas Panhandles during the afternoon and nighttime hours both Wednesday and Thursday. Some storms may become severe, with large hail and damaging winds the primary hazards. In addition, heavy rainfall may accompany the strongest storms Wednesday afternoon and night, which could lead to localized flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and tonight.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
550 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM HAIL 8 NW FOUR WAY 35.76N 102.06W
06/06/2022 E1.50 INCH MOORE TX PUBLIC
&&
AMWThe Amarillo radar (KAMA), 117 km away, was scanning. The volume nearest the first event began at 01:14 UTC.
28 thunderstorm wind, 5 hail. Local standard time, as filed.
Reported both by local law enforcement and broadcast media.
Peak gust occurred at 04212CDT.
Report of two transmission poles knocked down in Waka.
Grain bins destroyed in Spearman.
Eight power poles were knocked down along HWY 759 south of Farnsworth.
Eight power poles reported knocked down along Highway 281, 3 miles east of Highway 70.
Gas station canopy destroyed in Dumas.
Power line reported down at 58th and I-27.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038623, 1038612, 1038613, 1038614, 1038615, 1038616, 1038624, 1038625, 1038617, 1038618, 1038619, 1038620, 1038627, 1038629, 1038621, 1038626, 1038628, 1038630, 1038633, 1038631, 1038632, 1038634, 1038635, 1038639, 1038636, 1038622, 1038637, 1038638, 1038641, 1038640, 1038642, 1038643, 1038644.